Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
- Posts: 11
- Joined: Thu Mar 13, 2008 8:19 pm
- Gender: Female
I am a 38 yr. old female, healthy, exercise daily and have recently been to my cardiologist for my holter monitor results. I was told what I have is not a matter of life or death, but was given a prescription for Sectral 200 mg. in the morning, and 200 mg. at night. The cardiologist said I have extra heart beats, they were continual for 3 months, never stopped and from the Holter monitor results, it showed that my average heart beats per minute were 92. The doctor said it was on the high side of "average" so he wanted me on the beta blocker to lower that. My question is, I am an active person, always up and moving, cleaning, exercising, taking care of 2 kids, etc...the usual daily activities, rarely just sit down and watch tv or anything like that. Could that be why my heart rate is averaging 92 bpm along w/the extra beats I've been having? Do I really need to be on a beta blocker? Also, I have had awful side effects w/the sectral... I had drowsiness, insomnia and while I was awake all night, had extreme nervousness or anxiety, restlessness. This continued on into the next day so bad that I couldn't go in and eat at a restaurant. I do not have a history of anxiety attacks, so I'm sure it's from the beta blocker. I was only on it for 2 days, I called the doctor and the nurse told me to cut the dose in half, so I took the morning dose, but it continued on into the next 2 days also...I've read that you cannot just stop taking this medicine, so I was wondering what can happen from stopping taking this medicine after only being on it for 4-5 days,or are those warnings more for people who are on a high dose for a longer period of time? I'd rather be off of it, and go through the extra heart beat from time to time than these side effects. My previous history w/the extra beats, is just here and there maybe 2 or 3 times a year that I noticed, but recently it was non-stop...for 3 months or so. It has since gone back to a normal beat...the cardiologist did say that in a couple of months, I won't need to be on it anymore, but I'm ready to stop now. Thank you for your help...
John Kenyon, CNA
- Nurse Assistant
- Posts: 2846
- Joined: Wed Dec 20, 2006 1:05 pm
- Gender: Male
- Location: Laurel, MD
Hello cat512 -
Several things can be said, and I think you've intuited most of them already. First, premature beats (in your case very likely premature ventricular contractions -- PVCs, the most common arrhythmia and also the most "normal" one) occur in just about everyone at some time or other. Sometimes they are frequent as in your case, sometimes they occur sporadically or rarely. They are almost never of any diagnostic or prognostic value and are almost never dangerous, certainly not in an otherwise healthy, young person with no heart disease.
Further, even in people with heart disease they are rarely treated anymore. About 15 years ago it was still common practice to try and make them go away, and Sectral was the first beta blocker approved for this specific purpose. Sectral (acebutolol) is a unique beta blocker in that it possesses intrinsic sympathomimetic activity (ISA). This means that while, like other beta blockers, it will slow your heart rate, it also stimulates it at the same time, so the net result is a less-slowed rate than with other beta blockers. When it was realized that there is little to no benefit from trying to obliterate PVCs and actually some disadvantages, Sectral became something of an "orphan" drug. It is rarely prescribed anymore. Only someone using the old standards for PVCs would even think of prescribing it. I am very surprised that a currently practicing cardiologist would prescribe this drug unless you were complaining about the premature beats, and apparently you were not. If there had been a valid need to slow your heart rate, Sectral would not have been the best beta blocker for that purpose.
Further, the normal sinus heart rate is defined as anywhere between 60 and 100 beats per minute. This "normal" of course varies from one patient to the next. Some are on the slower end of the spectrum, many in the middle, and some on the high end. An average rate of 92 for an active adult is pretty unremarkable.
In some people, especially petite females, it would be totally unremarkable. As for the PVCs, this could be due to caffeine, nicotine, the adrenaline release of a stressful, active lifestyle, or just peculiar to certain people. It's not, in itself, anything to be overly concerned by. Even in an acute setting now, say, in someone hospitalized with a heart attack, it is far less common to treat PVCs, where once it was considered very important. Again, in a healthy person, they are meaningless. There can also be premature atrial contractions (next most popular) and they are just as inoccuous. They tend to feel pretty similar to PVCs, at least in patients who are aware of them.
On the other hand, acebutolol (Sectral) does have, in certain patients, some unpleasant side effects precisely of the sort you describe. Given that it is almost never important to treat PVCs anyway (except to the degree that they bother the patient who actually feels them), Sectral would no longer be a good choice, and it is no longer usual to treat them in any healthy patient who does not have a specific problem with palpitations (the perception of premature beats). Your average heart rate of 92 is certainly not by itself any sort of medical concern. So you are correct to question the value of this therapy in your case.
You are also aware of the one precaution about stopping beta blocker therapy, and if you did stop after 4-5 days you would probably have not experienced any "rebound" effect. After a few weeks it is necessary to taper off gradually, but with twice-a-day dosing you'd already halved the dose anyway, so if you stopped I'm sure you had no problems. Hopefully one way or the other you've discontinued the drug by now, as it was a very unusual choice.
I hope you will follow up with us here, and that everything is well with you.
John Kenyon, EMT, CCT
Non-invasive cardiology tech, Emergency and Critical Care technician, Critical Incident Stress Mgmt. specialist
Return to “Arrhythmias”
Users browsing this forum: No registered users and 2 guests